Alabama, 2002

Hail in Alabama, May 11, 2002

May 11, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 11, 1:36 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, May 11, 1:36 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
236 PM CDT SAT MAY 11 2002

WEDGE MOVING ACROSS PARTS OF NORTH GEORGIA THROUGHOUT THE MORNING,
HAS SLOWED ITS WESTWARD PROGRESSION SOMEWHAT, AND LEADING EDGE NEAR
ALABAMA/GEORGIA STATE BORDER.  SOME CONVECTION HAS STARTED
DEVELOPING NEAR THIS BOUNDARY.  LAPS DATA SHOWING -4 TO -6 LIFT
INDICES, 1800 CAPE OR BETTER, AND PRECIPITABLE WATERS AROUND 1.50
INCHES.   WILL CONTINUE WITH SLIGHT CHANCE PROBABILITIES FOR THIS
EVENING, BUT MAY ADJUST PER LATEST RADAR IMAGES.

WILL CONTINUE WITH SLIGHT CHANCE FOR SUNDAY.  MAIN EVENT WILL BE
MONDAY AS NEXT COLD FRONT AND UPPER SHORTWAVE SWEEP ACROSS THE
AREA.  COLD FRONT IS EXPECTED TO MOVE OVER THE NORTH EARLY MONDAY
MORNING, AND THEN EXIT THE AREA MONDAY EVENING.

DRY, COOL AIR SPREADS ACROSS THE AREA MONDAY NIGHT AND INTO TUESDAY.

HSV 066 086 066 074 050 / 20 20 30 80
BHM 067 089 067 076 050 / 20 20 20 80
MGM 067 092 068 086 054 / 20 20 20 60

.BHM...NONE.

In the hours before

Special weather statement, May 11, 12:44 PM CST, 5 hours 1 minute before
ALZ001>050-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT SAT MAY 11 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEATHER CONDITIONS WILL REMAIN WARM AND HUMID ACROSS A LARGE PART OF
NORTH AND CENTRAL ALABAMA THROUGH EARLY SUNDAY MORNING.  THIS IS
EXPECTED TO LEAD TO THE FORMATION OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY FROM LATE THIS AFTERNOON UNTIL THE EARLY EVENING.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EAST
CENTRAL AND SOUTHEAST ALABAMA THROUGH THIS EVENING...AND THE STORM
PREDICTION CENTER HAS PLACED THIS AREA UNDER A SLIGHT RISK FOR
SEVERE WEATHER.  THE PRIMARY THREAT OF ANY SEVERE STORMS THAT DO
DEVELOP WILL BE LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING
WINDS.

OUTSIDE OF THE SLIGHT RISK AREA...A FEW THUNDERSTORMS MAY GROW STRONG
ENOUGH TO PRODUCE LOTS OF LIGHTNING AND LOCALLY HEAVY RAIN...BUT
THESE SHOULD REMAIN BELOW SEVERE LEVELS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN EAST
CENTRAL AND SOUTHEAST ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND EARLY EVENING.  ELSEWHERE...ACTIVATION IS NOT
EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barbour

When
May 11, 5:45 PM CST
Where
Barbour County, Louisville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -85.567

Dime size hail was reported on CR 33 near Louisville. Dime size hail was also observed in the Edgefield area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294567.